Ohio, 2008

Hail in Ohio, August 13, 2008

August 13, 2008 · NWS CLE · 2 events in 2 counties and zones

An upper level trough of low pressure swung through the region causing a few widely scattered showers and thunderstorms to develop. A few of these thunderstorms were severe during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An upper level trough of low pressure swung through the region causing a few widely scattered showers and thunderstorms to develop. A few of these thunderstorms were severe during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 13, 2:19 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 2:19 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
319 PM EDT WED AUG 13 2008

.SYNOPSIS...
A WEAK TROUGH WILL DROP SOUTH INTO THE AREA TONIGHT THEN LINGER
OVER THE REGION INTO THURSDAY NIGHT. AN UPPER LEVEL LOW OVER
EASTERN CANAD WILL REMAIN NEARLY STATIONARY FOR THE NEXT FEW DAYS.
HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE WEST ON FRIDAY AND
THEN REMAIN OVER THE AREA INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
TROUGH JUST NORTH OF LAKE ERIE WILL DROP SOUTH INTO THE AREA
TONIGHT. A FEW THUNDERSTORMS NEAR THIS TROUGH OVER SOUTHERN
ONTARIO THIS AFTERNOON. THERE IS POSSIBILITY OF SOME OF THESE
STORMS MOVING SE INTO THE AREA THIS EVENING PRIMARILY EASTERN
AREAS. BELIEVE MAIN THREAT WOULD BE THIS EVENING DIMINISHING WITH
LOSS OF DAYTIME HEATING. SO WILL CONTINUE WITH CHANCE POPS
NORTHERN AREAS EARLY TONIGHT WITH SLIGHT CHANCE ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
TROUGH LINGERS OVER THE AREA THURSDAY AND THURSDAY NIGHT. UPPER
LEVEL LOW OVER SWRN QUEBEC AND SERN ONTARIO AREA WILL HAVE A
COUPLE S/W ROTATING AROUND IT. THIS ALONG WITH DAYTIME HEATING
WILL CAUSE SOME SCATTERED SHOWERS OR THUNDERSTORMS WHICH SHOULD
THEN COULD LINGER INTO THURSDAY NIGHT. SURFACE TROUGH WEAKENS AND
UPPER LEVEL S/W MOVES EAST EARLY ON FRIDAY. HOWEVER UPPER LEVEL
LOW STILL CLOSE TO REGION AND 8H TEMPS DROP TO AROUND 8-10C
FRIDAY. THERE SHOULD BE ENOUGH INSTABILITY WITH THESE FEATURES FOR
A CHANCE OF THUNDERSTORMS PRIMARILY OVER EASTERN AREAS. THEN HIGH
PRESSURE START TO BUILD IN FROM THE EAST LATER FRIDAY AND SHOULD
PROVIDE FAIR WEATHER FRIDAY NIGHT INTO SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
EXTENDED PORTION OF THE FORECAST SHOULD START OFF QUIET WITH HIGH
PRESSURE IN CONTROL AT THE SURFACE. EVENTUALLY THE RIDGE WILL SLIDE
EAST AND ALLOW FOR WARM ADVECTION/AFTERNOON SHOWERS AND
THUNDERSTORMS TO DEVELOP ON MONDAY BUT TEMPS SHOULD STILL BE AROUND
NORMAL FOR THIS TIME OF YEAR. A COLD FRONT WILL DROP THROUGH THE
LOWER GREAT LAKES REGION BY MID WEEK BUT BOTH THE GFS AND THE EURO
SHOW THIS FRONTAL PASSAGE EVOLVING MORE SLOWLY THAN THEY DID
YESTERDAY. KEPT POPS IN PLACE THROUGH TUESDAY AND INTO WEDNESDAY TO
ACCOUNT FOR THIS SLOWER TIMING...OTHERWISE NO MAJOR CHANGES MADE TO
THE PREVIOUS FORECAST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WEAK COLD FRONT STILL NORTH OF THE FORECAST AREA WITH WEAK WARM
ADVECTION-TYPE MID AND HIGH CLOUDS STREAMING IN FROM THE UPPER
MIDWEST. GIVEN THE WEAK NATURE OF THE COLD FRONT AND LACK OF
ABUNDANT SURFACE MOISTURE...NOT TERRIBLY EXCITED ABOUT THE
PROSPECT OF WIDESPREAD TSRA DEVELOPING THIS AFTERNOON. WILL CARRY
CBS AT ALL SITES BUT KEEP PRECIP OUT. OUTSIDE CHANCE THAT A LAKE
BREEZE AROUND 20Z COULD INITIATE CONVECTION ALONG AND EAST OF A
CLE-ERI LINE BUT HARD TO SAY IF STORMS WOULD AFFECT ANY GIVEN
TERMINAL. CLOUDS AND ANY LINGERING PRECIP SHOULD DIMINISH AFTER
SUNSET BUT MOISTURE WILL BE ON THE INCREASE. EXPECTING MVFR FOG AT
MOST SITES OVERNIGHT...GRADUALLY MIXING BACK OUT TO VFR BY 12-14Z.

COLD FRONT STALLS ACROSS CENTRAL OHIO TOMORROW MORNING WHICH COULD
BE ENOUGH OF A FOCUS FOR SHOWERS TOWARD THE END OF THE TAF PERIOD.
THINK THAT THE BEST SHOT FOR SHOWERS WOULD BE THE SOUTHERN SITES
AND I INCLUDED VCSH AT FDY MFD AND CAK. ELSEWHERE I KEPT THE
FORECAST DRY...CONFIDENCE IN MEASURABLE PRECIP NEAR THE LAKE IS
TOO LOW TO INCLUDE IN THE FORECAST AT THIS POINT.

OUTLOOK...ONCE THE COLD FRONT SLIDES THROUGH CENTRAL OHIO THURSDAY
AFTERNOON...LOOKS LIKE HIGH PRESSURE WILL SETTLE OVERHEAD THROUGH
MOST OF THE WEEKEND WITH VFR CONDITIONS EXPECTED. POSSIBLE DISTURBANCE ON
MONDAY WHICH COULD BRING NON-VFR CONDITIONS BUT ITS STILL A LONG
WAY OUT.

&&

.MARINE...
ONSHORE FLOW WILL TURN TO THE SOUTH TONIGHT.  WINDS TURN TO THE NNE
THURSDAY...BUT THINK CONDITIONS WILL REMAIN BELOW SCA CRITERIA.  BUT
CONDITIONS WILL BECOME CHOPPY...ESPECIALLY FOR BOATERS ON THE WEST
END OF LAKE ERIE.

SURFACE HIGH BUILDS MOVES ACROSS THE LAKES OVER THE WEEKEND.  NE
FLOW DEVELOPS...BUT THINK WINDS SHOULD BE LIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...LEINS
AVIATION...LEINS
MARINE...DJB
Hazardous weather outlook, Aug 13, 4:28 AM EST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
528 AM EDT WED AUG 13 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-140930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
528 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 67 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Huron

When
August 13, 5:34 PM EST to 5:45 PM EST
Where
Huron County, Norwalk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Several reports were received during this time of hail ranging from penny to quarter size around the City of Norwalk.

Hail, Medina

When
August 13, 8:01 PM EST
Where
Medina County, Homerville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.030, -82.130

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130851, 130852.